Thunderstorm Wind, Butte
- When
- June 4, 10:30 PM MST
- Where
- Butte County, Hoover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.110, -103.270
Wind gusts were estimated at 60 mph.
An isolated thunderstorm produced strong wind gusts over northeastern Butte and northwestern Meade Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An isolated thunderstorm produced strong wind gusts over northeastern Butte and northwestern Meade Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 4, 10:15 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1115 PM MDT WED JUN 4 2014 .UPDATE... ISSUED AT 552 PM MDT WED JUN 4 2014 UPDATE MADE TO THE FORECAST TO CANCEL SEVERE THUNDERSTORM WATCH 220 AND REPLACE IT WITH WATCH 221...WHICH COVERS MUCH OF WESTERN INTO SOUTH CENTRAL SD. THE MAIN THREAT FOR SEVERE WEATHER ACROSS OUR AREA WILL BE THROUGH ABOUT 03Z. SEVERE STORMS ARE SCATTERED ACROSS AREAS FROM SOUTHEAST BUTTE COUNTY TO EASTERN FALL RIVER COUNTY RIGHT NOW. THIS ACTIVITY WILL CONTINUE TO MOVE EAST- SOUTHEAST ACROSS WEST CENTRAL AND SOUTHWESTERN SD THROUGH THE EARLY EVENING. LARGE HAIL AND STRONG WIND GUSTS ARE THE MAIN THREATS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS FAR SOUTHWESTERN SD OVER THE NEXT HOUR OR TWO. LIGHTER SHOWER ACTIVITY IS EXPECTED FURTHER WEST INTO WY THROUGH THE EVENING. HAVE ALSO RAISED POPS OVER WESTERN SD FOR EARLY EVENING. && .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 302 PM MDT WED JUN 4 2014 CURRENT SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE CENTERED OVER EASTERN PORTIONS OF SD AND NEB. AN AREA OF LOW PRESSURE IS OVER SOUTHEAST SK...WITH A WEAK TROF EXTENDING SOUTHWARD INTO EASTERN MT. UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL FLOW OVER THE REGION...WITH A DISTINCT SHORTWAVE MOVING INTO EASTERN PORTIONS OF MT AND WY NOW. REGIONAL RADARS ARE SHOWING SHOWERS AND THUNDERSTORMS DEVELOPING AND TRACKING EASTWARD ACROSS SOUTHEAST MT AND NORTHEAST WY AND JUST INTO FAR WESTERN SD. SKIES ARE PARTLY CLOUDY WITH TEMPS IN THE MID 60S TO MID 70S. WINDS ARE MOSTLY FROM THE SOUTH TO SOUTHEAST AT 5 TO 15 MPH. ANOTHER ROUND OF THUNDERSTORMS WILL PUSH THROUGH THE AREA LATE THIS AFTERNOON AND EVENING AS THE SHORTWAVE TO THE WEST MOVES QUICKLY ACROSS THE REGION. INSTABILITY CONTINUES TO INCREASE ACROSS THE AREA...WITH THE HIGHEST CAPE VALUES CURRENTLY OVER NORTHEAST WY. SHEAR IS ALSO MOST FAVORABLE FOR SUPERCELLS OVER NORTHEAST WY INTO FAR WESTERN SD. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHEAST WYOMING AND FAR WESTERN SD UNTIL 02Z...WITH LARGE HAIL THE MAIN THREAT. STRONG WIND GUSTS COULD BECOME MORE OF A CONCERN BY THE EVENING IF AN ORGANIZED CLUSTER OF STORMS EVOLVES. THE TORNADO THREAT IS LOW...BUT THE BEST THREAT FOR ONE WOULD BE ACROSS PARTS OF NORTHEAST WY INTO SOUTHWESTERN SD LATE THIS AFTERNOON. THE WATCH COULD BE EXTENDED FURTHER EAST THIS EVENING IF STORMS HOLD TOGETHER. ACTIVITY WILL TAPER OFF FROM WEST TO EAST OVERNIGHT...THOUGH SOME SHOWERS COULD LINGER TOWARD CENTRAL SD LATE TONIGHT INTO THURSDAY MORNING. OUR AREA WILL BE GENERALLY BETWEEN DISTURBANCES ON THURSDAY...WITH MOSTLY DRY WEATHER EXPECTED. WILL KEEP A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS OVER NORTHEAST WY AND THE BLACK HILLS AS THE NEXT WAVE APPROACHES. THURSDAY WILL BE THE WARMEST DAY OF THE WEEK...WITH HIGHS IN THE 70S AND LOWER 80S. THE BETTER CHANCES FOR PCPN WILL HOLD OFF UNTIL THURSDAY NIGHT WHEN THE SHORTWAVE AND COLD FRONT APPROACH THE AREA. A FEW STRONGER STORMS ARE POSSIBLE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA IN THE EVENING...BUT THE THREAT FOR SEVERE STORMS WILL BE LOWER THAN PREVIOUS DAYS. THE COLD FRONT WILL SLOWLY PUSH THROUGH THE CWA OVERNIGHT...BUT LIKELY NOT MAKE IT INTO SOUTH CENTRAL SD BEFORE MORNING. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 302 PM MDT WED JUN 4 2014 A COLD FRONT WILL STALL IN THE NORTHERN PART OF THE FORECAST AREA ON FRIDAY AFTERNOON AS WEAK HIGH PRESSURE BUILDS INTO ND. A WEAK SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON FRIDAY...WITH A SLIGHTLY STRONGER SHORTWAVE ON FRIDAY NIGHT. ISENTROPIC LIFT WILL DEVELOP AS WELL AS 850-700MB THETA-E ADVECTION. UPSLOPE EASTERLY BOUNDARY LAYER FLOW IS EXPECTED. THE RESULT WILL BE SHRA/ISOLATED TS ACROSS THE AREA...PARTICULARLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING. MODELS ARE BEGINNING TO SHOW THE HIGH PRESSURE AREA PUSHING FARTHER SOUTH INTO THE FORECAST AREA ON SATURDAY WITH THE UPPER SHORTWAVE PUSHING EAST DURING THE MORNING...FOLLOWED BY SUBSIDENCE IN THE AFTERNOON. IF THAT TREND CONTINUES...WILL BE ABLE TO LOWER POPS ON SATURDAY...ESPECIALLY DURING THE AFTERNOON. TEMPERATURES WILL BE SLIGHTLY COOLER THAN AVERAGE ON FRIDAY AND ON SATURDAY HIGH TEMPERATURES ARE EXPECTED TO BE IN THE MID 50S TO LOWER 60S. LONG TERM GUIDANCE REMAINS IN GENERAL AGREEMENT THROUGH EARLY NEXT WEEK. ACTIVE WEST/NORTHWEST FLOW WILL CONTINUE WITH A SERIES OF SHORTWAVES CROSSING THE NORTHERN PLAINS. THERE WILL BE LOW CHANCES FOR SHRA/TSRA NEARLY EVERY DAY INTO THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1110 PM MDT WED JUN 4 2014 UPPER LEVEL IMPULSE AND ASSOCIATED PRECIP WILL CONTINUE TO SHIFT EAST OUT OF THE FA OVERNIGHT. VFR CONDITIONS ARE EXPECTED MOST PLACES...WITH A FEW LOCAL MVFR CIGS/VIS POSSIBLE IN RAIN OVER SCENTRAL SD THROUGH DAWN. DRY CONDITIONS EXPECTED THROUGH THE DAY THUR. ANOTHER UPPER LEVEL IMPULSE AND ASSOCIATED SFC TROUGH WILL ENTER NW AREAS LATE IN THE PERIOD...WITH CHANCES FOR SHRA/TS SPREADING SE INTO AREA THUR NIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...26 SHORT TERM...26 LONG TERM...10 AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 329 AM MDT WED JUN 4 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-050930- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 329 AM MDT WED JUN 4 2014 /429 AM CDT WED JUN 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY OVER THE HIGHER ELEVATIONS OF NORTHEAST WYOMING AND WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS AT TIMES WILL REMAIN IN THE FORECAST THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 SE UNION CENTER 44.55N 102.65W
06/04/2014 E60 MPH MEADE SD TRAINED SPOTTER
MARBLE-SIZED HAIL
0610 PM TSTM WND GST OGLALA 43.18N 102.73W
06/04/2014 E60 MPH SHANNON SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
637 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 1 S MANDERSON 43.23N 102.47W
06/04/2014 E60 MPH SHANNON SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
648 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST PORCUPINE 43.23N 102.33W
06/04/2014 M59 MPH SHANNON SD MESONET
PORCUPINE RAWS
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST 1 N WHITE OWL 44.61N 102.43W
06/04/2014 E60 MPH MEADE SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 5 WNW COTTONWOOD 43.98N 101.99W
06/04/2014 E60 MPH JACKSON SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
748 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 16 WSW ROCHELLE 43.54N 105.27W
06/04/2014 E0.75 INCH CAMPBELL WY TRAINED SPOTTER
0300 PM TSTM WND GST 15 NNW RECLUSE 44.94N 105.79W
06/04/2014 E60.00 MPH CAMPBELL WY TRAINED SPOTTER
0310 PM TSTM WND GST 5 NNE RECLUSE 44.81N 105.67W
06/04/2014 E60.00 MPH CAMPBELL WY PUBLIC
0335 PM TSTM WND GST 10 ESE CAMP CROOK 45.49N 103.79W
06/04/2014 E60.00 MPH HARDING SD PUBLIC
0335 PM HAIL 10 ESE CAMP CROOK 45.49N 103.79W
06/04/2014 E1.00 INCH HARDING SD PUBLIC
0340 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
06/04/2014 E0.75 INCH CAMPBELL WY TRAINED SPOTTER
ESTIMATED 40-50 MPH WINDS
0350 PM TSTM WND GST 10 SSW ROCKYPOINT 44.77N 105.18W
06/04/2014 E60.00 MPH CAMPBELL WY PUBLIC
PEA SIZED HAIL ALSO
0409 PM HAIL PINE HAVEN 44.35N 104.81W
06/04/2014 E0.50 INCH CROOK WY TRAINED SPOTTER
MEASURED 35 MPH WIND GUST
0415 PM HAIL 17 WNW CASTLE ROCK 45.06N 103.75W
06/04/2014 E2.50 INCH BUTTE SD PUBLIC
WIND-DRIVEN HAIL TOOK OUT ALL WINDOWS IN HOUSE
0415 PM TSTM WND GST 17 WNW CASTLE ROCK 45.06N 103.75W
06/04/2014 E60.00 MPH BUTTE SD PUBLIC
0416 PM HAIL 3 NW KEYSTONE 43.92N 103.47W
06/04/2014 E1.00 INCH PENNINGTON SD PUBLIC
0455 PM TSTM WND GST 2 NNW SAINT ONGE 44.58N 103.75W
06/04/2014 M70.00 MPH LAWRENCE SD TRAINED SPOTTER
0455 PM TSTM WND GST EDGEMONT 43.30N 103.83W
06/04/2014 E60.00 MPH FALL RIVER SD TRAINED SPOTTER
PEA SIZED HAIL
0458 PM HAIL SAINT ONGE 44.55N 103.72W
06/04/2014 E1.00 INCH LAWRENCE SD PUBLIC
0458 PM TSTM WND GST SAINT ONGE 44.55N 103.72W
06/04/2014 E60.00 MPH LAWRENCE SD PUBLIC
0500 PM TSTM WND GST 7 WNW NEWELL 44.77N 103.53W
06/04/2014 E60.00 MPH BUTTE SD TRAINED SPOTTER
PEA SIZED HAIL
0500 PM TSTM WND GST 4 SW COLONY 44.83N 104.21W
06/04/2014 E60.00 MPH CROOK WY PUBLIC
0542 PM TSTM WND GST 8 E SMITHWICK 43.30N 103.06W
06/04/2014 E60.00 MPH FALL RIVER SD PUBLIC
PEA SIZED HAIL
0550 PM TSTM WND GST 18 S RED SHIRT 43.39N 102.89W
06/04/2014 E60.00 MPH SHANNON SD TRAINED SPOTTER
8-10 INCH DIAMETER TREE BRANCHES DOWN...PEA SIZED HAIL
0558 PM HAIL 12 W UNION CENTER 44.56N 102.91W
06/04/2014 E1.00 INCH MEADE SD PUBLIC
0610 PM TSTM WND GST OGLALA 43.18N 102.73W
06/04/2014 E60.00 MPH SHANNON SD PUBLIC
0615 PM TSTM WND GST 1 SE UNION CENTER 44.55N 102.65W
06/04/2014 E60.00 MPH MEADE SD TRAINED SPOTTER
MARBLE-SIZED HAIL
0620 PM TSTM WND GST 1 S MANDERSON 43.23N 102.47W
06/04/2014 E60.00 MPH SHANNON SD TRAINED SPOTTER
0626 PM TSTM WND GST PORCUPINE 43.23N 102.33W
06/04/2014 M59.00 MPH SHANNON SD MESONET
PORCUPINE RAWS
0649 PM TSTM WND GST 1 N WHITE OWL 44.61N 102.43W
06/04/2014 E60.00 MPH MEADE SD PUBLIC
0710 PM TSTM WND GST 5 WNW COTTONWOOD 43.98N 101.99W
06/04/2014 E60.00 MPH JACKSON SD TRAINED SPOTTER
&&
POJORLIEThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 05:31 UTC.
3 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Thunderstorm winds tipped over large farm equipment, downed several trees, and flattened alfalfa crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516079, 516080, 526476.